SEARCH

SEARCH BY CITATION

Keywords:

  • epilepsy;
  • comorbidity;
  • elderly;
  • concomitant medications

Elderly people experience the highest incidence of epilepsy and their clinical mananagement is often challenging, due to a potential increase in the likelihood of adverse treatment events. In addition, concomitant diseases are highly prevalent in this population and elderly patients are likely to be prescribed a number of medications that must be taken concurrently. As a result, the incidence of adverse drug–drug interactions and adverse drug reactions is also extremely high. Thus, the treatment of elderly patients with epilepsy requires careful consideration of any comorbid conditions and concomitant medications. Most adverse events are drug-related and are therefore preventable. It is important to consider these complications when prescribing antiepileptic drug (AED) treatment. An AED with broad-spectrum efficacy, good tolerability and a favourable drug interaction profile (e.g. valproate, gabapentin and lamotrigine) may prevent many unwanted drug interactions and side effects.